Alert archive / Georgia / Special Weather Statements in 2016

Special Weather Statement, NWS Atlanta, GA

December 29, 2016Glascock County, Jefferson County, Georgia

NWS Atlanta, GA issued this special weather statement at Dec 29, 2016, 8:01 AM EST for Glascock County, Jefferson County, Georgia. It was in force for 29 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Dec 29, 2016, 8:01 AM EST (13:01 UTC)
Expired
Dec 29, 2016, 8:30 AM EST
In force
29 min
Issued by
NWS Atlanta, GA

Counties Glascock County, GA, Jefferson County, GA

The radar

The Robins AFB radar (KJGX), 94 km from the middle of the area, began a volume at 13:03 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Peachtre/Fal Fld, GA (KFFC), launched 12:00Z, 1.0 hours before the alert went out and 187 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Peachtre/Fal Fld, GA at 12:00Z on 2016-12-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 405 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Peachtre/Fal Fld, GA at 12:00Z on 2016-12-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 128 square meters per square second.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
405 J/kg
Mixed-layer CIN
-4 J/kg
Mixed-layer LCL
631 m above ground
0-6 km bulk shear
47 kt
0-1 km storm-relative helicity
128 m²/s²
0-3 km storm-relative helicity
130 m²/s²
Significant tornado parameter
0.3
Supercell composite
2.2

Open this sounding in Storm Lab

The text

As transmitted.

121 
WWUS82 KFFC 291301
SPSFFC

Special Weather Statement
National Weather Service PEACHTREE CITY GA
801 AM EST THU DEC 29 2016
 
GAZ075-076-291330-
Glascock GA-Jefferson GA-
801 AM EST THU DEC 29 2016

At 801 AM EST...National Weather Service doppler radar indicated a
strong thunderstorm near Edge Hill...or near Gibson...moving
east at 35 mph.

  HAZARD...40 to 50 mph wind and enhanced risk of a brief tornado. 

  IMPACT...People outdoors should seek shelter immediately. While 
           winds should result in minor damage to tree limbs and 
           blowing around of light...unsecured objects...the leading 
           edge of this line of storms has also exhibited areas of 
           localized rotation. A brief tornado could quickly form. 

Some locations in the path of this storm include
Louisville...Gibson...Wrens...Stapleton...Avera...Mitchell...Edge
Hill...Edgehill...Stellaville...Stapletons Crossroads...Matthews...
Agricola and Grange.

LAT...LON 3315 8227 3307 8229 3297 8228 3311 8265
      3313 8267 3314 8270 3317 8272 3318 8274
      3325 8274 3323 8223
TIME...MOT...LOC 1301Z 280DEG 30KT 3317 8267 

$$

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Atlanta, GA wrote its last area forecast discussion before this special weather statement went out at Dec 29, 6:37 AM EST, 1 hour 24 minutes earlier.

Area forecast discussion, Dec 29, 6:37 AM EST, 1 hour 24 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Peachtree City GA
637 AM EST Thu Dec 29 2016

.PREV DISCUSSION... /Issued 314 AM EST Thu Dec 29 2016/

SHORT TERM /Today through Friday/...
Main concern in the short term periods is timing of shra/tsra
associated with short wave and front moving through the state today.

Appears threat for severe storms diminishing but not zero until
storms move out of area by noon. Hires models doing fairly well with
timing and character of convection. SHRA/TSRA should clear ATL
metro area by 7am, MCN and CSG areas by 9am and out of CWA by noon.

Winds will also be very strong today and tonight behind front, but
greatest winds and impacts will be in higher elevations. Will
maintain wind advisory in its current orientation and timing. Wind
gusts greater than 35 mph may persist in higher elevations past 7a
Friday.

Temps much cooler Friday but still only a few degrees below average
for this time of year.

SNELSON

LONG TERM /Friday Night through Wednesday/...
Models in pretty good agreement through the long term. The next
system still progged to move into the CWA New Year's EVE and New
Years Day. There could be enough cold air at the onset where some
of the precipitation will be a mix of light rain/light snow across
extreme northwest/north central GA early Saturday
morning. Whatever mix may occur should change over to all rain by
mid morning Saturday. Rain will increase in coverage Saturday
afternoon with widespread rain over most of the CWA Saturday night
and Sunday. As this system lifts northeast Sunday
afternoon/night...another strong short wave will round the base of
the h5 trough and deepen as it moves into the lower Mississippi
Valley early Monday. This will bring another wave of showers and a
few thunderstorms to the CWA for Monday and Monday night. Tuesday
is a little problematic as the deep moisture moves off to the
east but the cold front lags well behind. The GFS is a little
drier and the ECMWF...however given that the front is still
lagging...there could be enough moisture and instability to
produce scattered showers and a few thunderstorms. The model
guidance has picked up on this and have therefore left chance pops
in for Tuesday. A strong 1040 surface high builds into the
southeast US Wednesday pushing another strong cold front into the
CWA. This front will have some moisture with it and have again
gone with chance pops for Wednesday. As the cold air moves into
the CWA...temperatures will be approaching freezing Wednesday
night with some areas of the mountains not getting much above
freezing on Thursday. With moisture over the region...have
included a wintry mix for parts of north Georgia Wednesday night
and Thursday.

17

&&

.AVIATION...
12Z Update...
Front finally pushing through the area. ATL metro airports and AHN will
have MVFR cigs thru 15Z then FEW250. MCN and CSG may see SHRA and
MVFR cigs before VFR by 16-17Z. NW winds will be strong 14-20kts
with gusts to 30kts before decreasing to 8-10kts after 00Z.

//ATL Confidence...12Z Update...
High confidence on all elements.

SNELSON

&&

.PRELIMINARY POINT TEMPS/POPS...
Athens          59  33  49  30 /  60   0   0   0
Atlanta         59  34  48  32 /  50   0   0   0
Blairsville     50  28  40  25 /  20   5   0   0
Cartersville    55  32  47  29 /  20   0   0   0
Columbus        64  36  53  33 /  70   0   0   0
Gainesville     57  32  47  30 /  20   0   0   0
Macon           65  35  53  29 /  70   0   0   0
Rome            55  32  48  28 /  20   0   0   0
Peachtree City  60  33  49  29 /  60   0   0   0
Vidalia         72  38  54  34 /  60   0   0   0

&&

.FFC WATCHES/WARNINGS/ADVISORIES...
Wind Advisory until 7 AM EST Friday for the following zones:
Dade...Fannin...Gilmer...Lumpkin...Murray...Towns...Union...
Walker...White.

&&

SHORT TERM...SNELSON
LONG TERM....17
AVIATION...SNELSON
Hazardous weather outlook, Dec 29, 5:29 AM EST, 2 hours 32 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
529 AM EST THU DEC 29 2016

GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-301030-
BALDWIN-BANKS-BARROW-BARTOW-BIBB-BLECKLEY-BUTTS-CARROLL-CATOOSA-
CHATTAHOOCHEE-CHATTOOGA-CHEROKEE-CLARKE-CLAYTON-COBB-COWETA-
CRAWFORD-CRISP-DADE-DAWSON-DEKALB-DODGE-DOOLY-DOUGLAS-EMANUEL-
FANNIN-FAYETTE-FLOYD-FORSYTH-GILMER-GLASCOCK-GORDON-GREENE-
GWINNETT-HALL-HANCOCK-HARALSON-HARRIS-HEARD-HENRY-HOUSTON-JACKSON-
JASPER-JEFFERSON-JOHNSON-JONES-LAMAR-LAURENS-LUMPKIN-MACON-
MADISON-MARION-MERIWETHER-MONROE-MONTGOMERY-MORGAN-MURRAY-
MUSCOGEE-NEWTON-NORTH FULTON-OCONEE-OGLETHORPE-PAULDING-PEACH-
PICKENS-PIKE-POLK-PULASKI-PUTNAM-ROCKDALE-SCHLEY-SOUTH FULTON-
SPALDING-STEWART-SUMTER-TALBOT-TALIAFERRO-TAYLOR-TELFAIR-TOOMBS-
TOWNS-TREUTLEN-TROUP-TWIGGS-UNION-UPSON-WALKER-WALTON-WARREN-
WASHINGTON-WEBSTER-WHEELER-WHITE-WHITFIELD-WILCOX-WILKES-
WILKINSON-
529 AM EST THU DEC 29 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH AND CENTRAL GEORGIA.

.DAY ONE...TODAY AND TONIGHT...

ISOLATED SEVERE STORMS POSSIBLE ACROSS PARTS OF NORTH AND CENTRAL
GEORGIA THIS MORNING...AND...GUSTY NORTHWEST WINDS ARE EXPECTED LATER
THIS MORNING AND INTO TONIGHT ACROSS ALL OF NORTH AND CENTRAL
GEORGIA.

SHOWERS AND THUNDERSTORMS WILL CONTINUE ALONG AND AHEAD OF A COLD
FRONT MOVING INTO NORTH GEORGIA. A FEW OF THE STORMS COULD BE
SEVERE WITH DAMAGING WINDS AND AN ISOLATED TORNADO. THE STORMS
WILL BE SOUTH OF A CARROLLTON TO JEFFERSON LINE...HOWEVER THE STORMS
WILL END FROM THE NORTH THROUGH THE MORNING HOURS...AND BY NOON
THE RISK OF SEVERE STORMS WILL HAVE ENDED.

ALSO...STRONG GUSTY WINDS WILL OCCUR BEHIND THE COLD FRONT.
NORTHWEST WINDS OF 15 TO 25 MPH WITH A FEW HIGHER GUSTS WILL
SPREAD OVER NORTH AND CENTRAL GEORGIA LATER THIS MORNING AND THIS
AFTERNOON. THESE STRONG WINDS WILL CONTINUE INTO TONIGHT. WIND
SPEEDS WILL BE HIGHER IN THE NORTH GEORGIA MOUNTAINS AND A WIND
ADVISORY HAS BEEN ISSUED FOR THE HIGHER ELEVATIONS. SEE THE LATEST
WIND ADVISORY STATEMENT FOR MORE DETAILS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY...

THERE IS A CHANCE OF THUNDERSTORMS MONDAY AND TUESDAY AHEAD OF A
COLD FRONT. HAZARDOUS WEATHER IS NOT EXPECTED ON THE REMAINING
DAYS.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT REQUESTED BUT SPOTTERS ARE ENCOURAGED
TO SUBMIT REPORTS OF SEVERE WEATHER THROUGH THE WEB BY GOING TO
WEATHER.GOV/ATLANTA.

In the hours before

Special weather statement, Dec 29, 5:30 AM EST, 2 hours 31 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
530 AM EST THU DEC 29 2016

GAZ037>039-050-051-291100-
Taliaferro GA-Oglethorpe GA-Oconee GA-Greene GA-Wilkes GA-
530 AM EST THU DEC 29 2016

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN TALIAFERRO...
SOUTHWESTERN OGLETHORPE...SOUTHEASTERN OCONEE...NORTHERN GREENE AND
SOUTHWESTERN WILKES COUNTIES UNTIL 600 AM EST...

At 530 AM EST...a strong thunderstorm was near Maxeys, or 9 miles
southwest of Lexington...moving east at 40 mph.

  HAZARD...40 to 50 mph wind and heavy rain.

  IMPACT...People outdoors should seek shelter immediately. Expect
           minor damage to tree limbs and blowing around of
           light...unsecured objects. Motorists should slow down and
           be prepared for possible loss of control due to
           hydroplaning. Also...the heavy rain may cause temporary
           street flooding or road ponding in slow drainage areas.
           When water covers the road...remember to Turn Around
           Don't Drown.

Some locations in the path of this storm include
Woodville, Maxeys, Rayle, Stephens, Lyneville, Celeste, Penfield,
Carters Grove, Barnett Shoals, Wrayswood, Newtown, Daniel Springs,
Philomath and Hutchings.

LAT...LON 3369 8336 3385 8334 3383 8275 3362 8283
TIME...MOT...LOC 1030Z 273DEG 34KT 3378 8323
Special weather statement, Dec 29, 5:52 AM EST, 2 hours 9 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
552 AM EST THU DEC 29 2016

GAZ048-049-059-060-291115-
Morgan GA-Newton GA-Jasper GA-Putnam GA-
552 AM EST THU DEC 29 2016

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN MORGAN...EASTERN
NEWTON...NORTHEASTERN JASPER AND NORTHWESTERN PUTNAM COUNTIES UNTIL
615 AM EST...

At 551 AM EST...a strong thunderstorm was over Mansfield, or 9 miles
southeast of Covington...moving east at 50 mph.

  HAZARD...40 to 50 mph wind and heavy rain.

  IMPACT...People outdoors should seek shelter immediately. Expect
           minor damage to tree limbs and blowing around of
           light...unsecured objects. Motorists should slow down and
           be prepared for possible loss of control due to
           hydroplaning. Also...the heavy rain may cause temporary
           street flooding or road ponding in slow drainage areas.
           When water covers the road...remember to Turn Around
           Don't Drown.

Some locations in the path of this storm include
Eatonton, Newborn, Mansfield, Shady Dale, Harmony, Central Georgia
Experiment Stn, Rock Eagle 4-H Center, Farrar and Godfrey.

LAT...LON 3332 8337 3347 8382 3355 8377 3354 8329
TIME...MOT...LOC 1051Z 279DEG 42KT 3349 8374
Local storm report, Dec 29, 6:27 AM EST, 1 hour 34 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
627 AM EST THU DEC 29 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0400 AM     TSTM WND DMG     1 S JEFFERSON           34.11N  83.58W
12/29/2016                   JACKSON            GA   911 CALL CENTER

            SEVERAL TREES AND POWER LINES DOWN IN THE AREA OF
            MAGNOLIA AVENUE AND DAVID STREET IN JEFFERSON GA. HOMES
            WERE ALSO DAMAGED AND TIN WAS BLOWN OFF A ROOF.

&&

EVENT NUMBER FFC1600651

KM
Special weather statement, Dec 29, 7:20 AM EST, 41 minutes before
Special Weather Statement
National Weather Service PEACHTREE CITY GA
720 AM EST THU DEC 29 2016

GAZ061-291245-
Hancock GA-
720 AM EST THU DEC 29 2016

At 719 AM EST...National Weather Service doppler radar indicated a
strong thunderstorm near Devereux...or 9 miles west of
Sparta...moving east at 40 mph.

  HAZARD...40 to 50 mph wind and enhanced risk of a brief tornado.

  IMPACT...People outdoors should seek shelter immediately. While
           winds should result in minor damage to tree limbs and
           blowing around of light...unsecured objects...the leading
           edge of this line of storms has also exhibited areas of
           localized rotation. A brief tornado could quickly form.

Some locations in the path of this storm include
Sparta...Beulah...Devereux and Linton.

LAT...LON 3320 8283 3320 8286 3313 8290 3311 8295
      3311 8297 3310 8298 3321 8322 3330 8317
      3331 8316 3325 8280
TIME...MOT...LOC 1219Z 288DEG 33KT 3324 8313
Special weather statement, Dec 29, 7:28 AM EST, 33 minutes before
Special Weather Statement
National Weather Service PEACHTREE CITY GA
728 AM EST THU DEC 29 2016

GAZ081-094-291300-
Crawford GA-Peach GA-
728 AM EST THU DEC 29 2016

At 727 AM EST...National Weather Service doppler radar indicated a
strong thunderstorm near Roberta...moving east at 40 mph.

  HAZARD...40 to 50 mph wind and enhanced risk of a brief tornado.

  IMPACT...People outdoors should seek shelter immediately. While
           winds should result in minor damage to tree limbs and
           blowing around of light...unsecured objects...the leading
           edge of this line of storms has also exhibited areas of
           localized rotation. A brief tornado could quickly form.

Some locations in the path of this storm include
Roberta...Byron...Horns...Knoxville...Sandy Point...Musella and Jack
Brown Estates.

LAT...LON 3270 8414 3281 8410 3278 8385 3273 8381
      3272 8376 3269 8374 3269 8370 3268 8370
      3265 8371 3265 8373 3264 8373 3263 8372
      3260 8375
TIME...MOT...LOC 1227Z 279DEG 34KT 3274 8407
Special weather statement, Dec 29, 8:01 AM EST, 0 minutes before
Special Weather Statement
National Weather Service PEACHTREE CITY GA
801 AM EST THU DEC 29 2016

GAZ075-076-291330-
Glascock GA-Jefferson GA-
801 AM EST THU DEC 29 2016

At 801 AM EST...National Weather Service doppler radar indicated a
strong thunderstorm near Edge Hill...or near Gibson...moving
east at 35 mph.

  HAZARD...40 to 50 mph wind and enhanced risk of a brief tornado.

  IMPACT...People outdoors should seek shelter immediately. While
           winds should result in minor damage to tree limbs and
           blowing around of light...unsecured objects...the leading
           edge of this line of storms has also exhibited areas of
           localized rotation. A brief tornado could quickly form.

Some locations in the path of this storm include
Louisville...Gibson...Wrens...Stapleton...Avera...Mitchell...Edge
Hill...Edgehill...Stellaville...Stapletons Crossroads...Matthews...
Agricola and Grange.

LAT...LON 3315 8227 3307 8229 3297 8228 3311 8265
      3313 8267 3314 8270 3317 8272 3318 8274
      3325 8274 3323 8223
TIME...MOT...LOC 1301Z 280DEG 30KT 3317 8267

The office that day

Everything else NWS Atlanta, GA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 29, 12:14 AM ESTSpecial Weather StatementFFCCatoosa, Dade, Walker46 min
Dec 29, 12:44 AM ESTSpecial Weather StatementFFCMurray, Whitfield31 min
Dec 29, 3:06 AM ESTSpecial Weather StatementFFCForsyth24 min
Dec 29, 3:18 AM ESTSpecial Weather StatementFFCGwinnett27 min
Dec 29, 3:31 AM ESTSpecial Weather StatementFFCJackson29 min
Dec 29, 3:38 AM ESTSevere Thunderstorm WarningFFCBanks, Barrow, Clarke, Hall, Jackson37 min
Dec 29, 4:12 AM ESTSpecial Weather StatementFFCClarke, Oglethorpe33 min
Dec 29, 4:26 AM ESTSpecial Weather StatementFFCMadison34 min
Dec 29, 4:35 AM ESTSpecial Weather StatementFFCCoweta25 min
Dec 29, 5:13 AM ESTSpecial Weather StatementFFCNewton32 min
Dec 29, 5:30 AM ESTSpecial Weather StatementFFCOglethorpe30 min
Dec 29, 5:52 AM ESTSpecial Weather StatementFFCPutnam23 min
Dec 29, 7:20 AM ESTSpecial Weather StatementFFCHancock25 min
Dec 29, 7:28 AM ESTSpecial Weather StatementFFCCrawford32 min
Dec 29, 8:07 AM ESTSpecial Weather StatementFFCHancock23 min
Dec 29, 8:14 AM ESTSpecial Weather StatementFFCTalbot31 min
Dec 29, 8:27 AM ESTTornado WarningFFCMarion, Talbot19 min
Dec 29, 9:06 AM ESTTornado WarningFFCMacon, Taylor24 min
Dec 29, 9:32 AM ESTSevere Thunderstorm WarningFFCHouston, Macon28 min
Dec 29, 10:05 AM ESTSpecial Weather StatementFFCPulaski25 min
Dec 29, 10:34 AM ESTSpecial Weather StatementFFCLaurens26 min

Nearby

Special Weather Statements in Georgia, 2016Every special weather statement in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.